Hail, Hall
- When
- April 20, 9:29 PM CST
- Where
- Hall County, 3 mi S of Estelline
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.507, -100.430
A citizen reported hail to the size of ping pong balls. No damage was reported.
An approaching upper level disturbance acted upon a very moist and unstable airmass late in the evening on the 20th. Scattered thunderstorms developed across the extreme southeastern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An approaching upper level disturbance acted upon a very moist and unstable airmass late in the evening on the 20th. Scattered thunderstorms developed across the extreme southeastern Texas Panhandle. One of these storms became severe as it moved across southeastern Hall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 5:37 PM CST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 637 PM CDT Thu Apr 20 2017 .AVIATION... Low CIGS will continue to persist at KCDS through much of the TAF period as an upper level storm system approaches the region. Lowered CIGS are expected to expand to KLBB and KPVW early Friday morning. Thunderstorm activity may be possible near KCDS early Friday morning but is highly uncertain at the moment. Winds will swing around to the west-northwest and become breezy Friday afternoon dissipating low CIGS at KLBB and KPVW. Low CIGS at KCDS will likely last until Friday afternoon and may drop to IFR levels early Friday morning. && .PREV DISCUSSION... /issued 331 PM CDT Thu Apr 20 2017/ SHORT TERM... Frontal boundary appears to have stalled out across our southeast corner late this afternoon, with low level moisture and convergence this area. Warm and dry air spreading overhead effectively capping through the afternoon, but should weaken during the evening. An upper level trough will pull out of the Rockies and across the central high plains midday Friday, with upper heights expected to fall our area during the night. Potential for enough destabilization to unleash fairly significant convective energy during the night. And during the evening although capping inversion is an issue, the boundary adds another factor with good low level turning. Anyway, we have added severe thunderstorm mention mainly Rolling Plains during the evening, and spreading back west onto parts of the Caprock later in the night. On Friday, with the wave kicking out to our north, low level flow will veer leading to warming and drying again on the Caprock. A mild and breezy day will occur, with strongest west to northwest winds near the New Mexico border. Even Rolling Plains should see some drying in lower levels. But looming to the north will be a rather notable cold front expected to move into our northern zones late in the afternoon, and central areas probably by early evening. RMcQueen LONG TERM... Upper low to move east from central KS to MO toward Saturday morning as strong surface high builds in across West Texas. Looks windy Friday evening with those strong winds continuing through Saturday afternoon before winds diminish Sunday morning with a fairly cool night with dewpoints drying into the 30s. In fact not out of the question to see some frost across the SW Panhandle if winds are light enough. Progressive pattern means a quick return to southerly winds on back side of high Sunday...as upper level ridge axis results in a nice warmer day with rising heights and temperatures bouncing back from highs in the 60s Saturday to 70s Sunday afternoon. Next shortwave trough progged to move quickly across the central Rockies early Monday with an eastward surge in a convergent surface trough resulting in some low level forcing but a lack of return moisture then will likely preclude any convective chances. Should be warm and breezy however especially behind the trof/dryline with toasty 80s back in the picture. Start to see some model differences by Tuesday with handling of shortwave energy moving through progressive flow with diverging solutions becoming more pronounced by Thursday. GFS is certainly more agressive in its depiction of a mid level low across the central Plains Thur while ECMWF holds back significant troffing encroaching on West Texas Friday. In any event...should be warm and dry most of next week with the dryline potentially becoming more active late in the week with more upper support lending to increasing convective chances. James && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 940 PM CDT Thu Apr 20 2017 TXZ021>044-220245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 940 PM CDT Thu Apr 20 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight Isolated to scattered severe storms will be possible late in the evening through early morning on Friday across the extreme southeastern Texas Panhandle and Rolling Plains. Large hail will be the primary threats from these overnight storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will be accompanied by windy conditions from Friday afternoon and evening into early Saturday morning. Cooler temperatures may bring a risk of frost to the southern Panhandle and northwestern South Plains early Saturday and again early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 hail. Local standard time, as filed.
A citizen reported hail to the size of ping pong balls. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681130.